Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Short-term memory loss and anxiety after taking Reperidal. Earlier taken Xanax. Have macular degeneration, blindness. Suggestions?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 415 Questions
My husband is 89 years old and was given a medication that caused him to loose his short term memory - he was put on Reperidal 1/2mg bid(sp)? this medication has caused a great deal of anxiety to him - he is up and down from the couch every few minutes during the day and sleeps about 3-4 hours a night and does not nap during the day. He is really disgusted that this new doctor has taken his Xanax 0.25mg that helped him sleep away (his previous doctor retired a couple of months ago). I don't understand if he took a medication away because he felt he was too old to take it- why he didn't suggest something else. But he said he wouldn't. They took a drug test of him because they wanted to be sure I wasn't giving him any more Xanax-the test came out fine and the new doctor said to continue with the Resperidal. I have lost over half my hair with all this stress caring for him. I don't know what to do. I am more than sleep deprived to say the least. I am 77. I spent over 20 years with 9 ranch style care homes at one time - 30 years raising foster teenagers and 15 years with mentally handicapped adults. My husband gets out 3-4 times a week and we go shopping at Walmart, Costco and grocery stores-I let him hold onto the handle of the grocery cart and i control the where the basket goes-because he also has Macular Degeneration and is blind. Thanks for any help you can suggest for me.

Posted Sat, 10 Aug 2013 in Mental Health
Answered by Dr. Susanta Padhy 56 minutes later

Thanks for the query

It is not an easy task to take care of the situations that your had handled in your life. I must salute you for that. I can sense the level of stress

Your sleep deprivation, hair loss etc. can be understood in that context. In addition because you are 77 years old, you must check for any scalp fungal infection, low hemoglobin etc that may cause hair loss. You may consult first a dermatologist and then psychiatrist

Coming to your husband issue: Xanax contains alprazolam. This ideally should not be used in elderly for a long time, this itself can cause memory problems, addiction etc. Therefore your doctor might have stopped Xanax. In such cases alternatives for sleep problems Zolpidem, a non benzodiazepine sedative.

Currently, the anxiety you are referring to may be because of stoppage of Xanax or alternatively, sometimes Riperidal can cause restlessness that migh mimic anxiety. This is called akathisia. Akathisia is usually treated by lowering the dose of riperidal or adding other drugs like propranolol etc.

You need to discuss these alternatives with your doctor before taking decission

Hope this helps

I am available for further clarification
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor